Alert archive / Illinois / Small Craft Advisories in 2021

Small Craft Advisory 64, NWS Chicago, IL

August 12, 2021

NWS Chicago, IL issued this small craft advisory at Aug 12, 2021, 2:44 PM CDT. It took effect at Aug 12, 2021, 3:00 PM CDT. It was in force for 7 hr.

The area

The counties it named.

The facts

Issued
Aug 12, 2021, 2:44 PM CDT (19:44 UTC)
In effect from
Aug 12, 2021, 3:00 PM CDT
Expired
Aug 12, 2021, 10:00 PM CDT
In force
7 hr
Issued by
NWS Chicago, IL

The text

As transmitted.

462 
WHUS73 KLOT 121944
MWWLOT

URGENT - MARINE WEATHER MESSAGE
National Weather Service Chicago IL
244 PM CDT Thu Aug 12 2021

LMZ740>745-130300-
/O.NEW.KLOT.SC.Y.0064.210812T2000Z-210813T0300Z/
Winthrop Harbor to Wilmette Harbor IL-
Wilmette Harbor to Northerly Island IL-
Northerly Island to Calumet Harbor IL-
Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN-
Burns Harbor to Michigan City IN-
244 PM CDT Thu Aug 12 2021

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 10 PM CDT THIS EVENING...

* WHAT...Southwest winds gusting up to 25 kt. 

* WHERE...Portions of Lake Michigan. 

* WHEN...Until 10 PM CDT this evening.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

Borchardt
1 follow-up statement
373 
WHUS73 KLOT 130303
MWWLOT

URGENT - MARINE WEATHER MESSAGE
National Weather Service Chicago IL
1003 PM CDT Thu Aug 12 2021

LMZ740>745-130415-
/O.EXP.KLOT.SC.Y.0064.000000T0000Z-210813T0300Z/
Winthrop Harbor to Wilmette Harbor IL-
Wilmette Harbor to Northerly Island IL-
Northerly Island to Calumet Harbor IL-
Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN-
Burns Harbor to Michigan City IN-
1003 PM CDT Thu Aug 12 2021

...SMALL CRAFT ADVISORY HAS EXPIRED...

The small craft advisory is no longer in effect.

$$

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before this small craft advisory went out at Aug 12, 2:10 PM CDT, 34 minutes earlier.

Area forecast discussion, Aug 12, 2:10 PM CDT, 34 minutes before
Area Forecast Discussion
National Weather Service Chicago/Romeoville, IL
210 PM CDT Thu Aug 12 2021

.SHORT TERM...
210 PM CDT

Through Friday night...

An impressively large west to east band of thunderstorms continues
from near Manhattan, Kansas to Fowler, Indiana along the nose of a
veered by nevertheless persisent low-level jet and instability axis.
North of the complex of storms, overcast skies are prevalent which
are keeping temperatures in the upper 70s to lower 80s.

As a cold front currently stretching from southern Iowa to central
Wisconsin approaches this evening, at least widely scattered showers
and a few thunderstorms may attempt to develop along the
Illinois/Wisconsin state line. With robust moisture tranport being
effectively blocked by the aforementioned sprawling complex of
storms to our south, we feel most of the area has a much better
chance of staying dry this evening and overnight. The exception may
be across our far southern forecast area after midnight when the low-
level jet begins to ride atop whatever is left of the ongiong
convection across out south. Considering the localized 4-8 inches of
rain that fell across parts of Ford county this morning, such would
set the stage for potentially another round of flash flooding,
though confidence in this scenario is low.

Tomorrow (onward) will be beautiful with partly cloudy skies, highs
in the lower 80s, much lower humidity, and no chances for showers or
storms.

Borchardt

&&

.LONG TERM...
348 AM CDT

Friday night through Wednesday...

No significant update to extended forecast due to ongoing
convective weather overnight. Previous extended discussion remains
valid:

A shift in the longwave pattern will allow Canadian high pressure
to slowly advance along the northern CONUS, providing northerly
breezes and lowering dewpoints. High temps through the weekend
into Monday look to remain in the upper 70s to lower 80s. A
warming trend will develop on Tuesday and Wednesday as southerly
winds develop on the west side of departing high pressure. A few
showers/storms could bubble up on Tuesday afternoon and again on
Wednesday, but coverage will be isolated for the most part.

Shimon/Ratzer

&&

.AVIATION...
For the 18Z TAFs...

Aviation forecast concerns for this TAF period include:
-Southwest winds gusting to around 20 kts into the afternoon
-The possibility of showers and thunderstorms occurring this
 evening
-A wind shift associated with a cold frontal passage tonight and
 the potential for a wind shift occurring with a lake breeze
 tomorrow afternoon

The main focus of this TAF period, as it has been the past several
days, is the potential for showers and storms to impact the
terminals. Today looks to be the final day of this stretch of
unsettled weather within a very warm and moist air mass, though it
appears that any storms that develop near the terminals today
won't quite be as widespread or as strong as they have been the
past few days. Model soundings currently depict fairly dry air
aloft in place between a cold front to the northwest and the axis
of warm air advection-driven convection to the south. While most
model guidance initially had a line of storms firing along the
incoming cold front, the widespread convection to the south is
likely blocking some of the low-level moisture transport that
would be necessary for this to occur, and thus guidance has
trended drier in northwest Illinois near RFD during the time of
the cold frontal passage. However, a burgeoning low-level jet and
an associated northeastward theta-e surge could still foster the
development of showers and storms over the area later this
evening. Have opted to keep a TEMPO with -TSRA going in the TAFs
for now, though confidence in this actually verifying isn't all
that high.

Southwest winds will continue to gust up into the 20-25 kt range
this afternoon before subsiding with the loss of diurnal heating.
Winds will then shift to northerly behind the cold frontal passage
tonight and likely remain northerly or northwesterly across most
of the terminals through much of the day tomorrow. A lake breeze
will likely develop by tomorrow afternoon, but confidence is low
on whether it will reach MDW or ORD at the moment, so have left
any mention of a northeasterly wind shift out of these TAFs for
now. This wind shift will likely occur at GYY, but may occur at or
just after the end of the current TAF period at 18Z.

Ogorek

&&

.LOT WATCHES/WARNINGS/ADVISORIES...
IL...None.
IN...None.
LM...None.
&&

Visit us at weather.gov/chicago

Follow us on Facebook, Twitter, and YouTube at:
www.facebook.com/NWSChicago
www.twitter.com/NWSChicago
www.youtube.com/NWSChicago
Hazardous weather outlook, Aug 12, 4:42 AM CDT, 10 hours 2 minutes before
Hazardous Weather Outlook
National Weather Service Chicago/Romeoville IL
442 AM CDT Thu Aug 12 2021

ILZ003>006-008-010>013-019>021-023-032-033-039-103>108-INZ001-002-
010-011-019-130945-
Winnebago-Boone-McHenry-Lake IL-Ogle-Lee-De Kalb-Kane-DuPage-
La Salle-Kendall-Grundy-Kankakee-Livingston-Iroquois-Ford-
Northern Cook-Central Cook-Southern Cook-Northern Will-
Southern Will-Eastern Will-Lake IN-Porter-Newton-Jasper-Benton-
442 AM CDT Thu Aug 12 2021 /542 AM EDT Thu Aug 12 2021/

This Hazardous Weather Outlook is for portions of North Central
Illinois...Northeast Illinois and Northwest Indiana.

.DAY ONE...Today and Tonight.

Weather hazards expected...

  Elevated Thunderstorm Risk...with an associated:
     Limited hail risk...up to quarter size here.
     Limited damaging wind risk...up to 65 mph.
  Limited Flooding Risk.
  Elevated Excessive Heat Risk.

DISCUSSION...

Scattered thunderstorms may produce isolated damaging wind gusts
south of the Interstate 80 corridor early this morning, along with
locally heavy rainfall and possibly some flooding. Additional
scattered thunderstorms are possible late this afternoon into
tonight across the entire area. Some of these storms may be
severe, with damaging wind gusts the main threat, with the severe
threat decreasing late evening into the overnight.

Warm and humid conditions will persist today, though peak
afternoon heat indices should top out just under 105 degrees.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Friday...
  Limited Thunderstorm Risk.
Tuesday and Wednesday...
  Limited Thunderstorm Risk.

.SPOTTER INFORMATION STATEMENT...

  Spotters may be needed late this afternoon and this evening.

GENERAL STORM MOTION OF THE DAY:

  Moving toward east at 35 mph early this morning, and to the
  southeast at 35 mph later today and tonight.

LMZ740>745-130945-
Winthrop Harbor to Wilmette Harbor IL-
Wilmette Harbor to Northerly Island IL-
Northerly Island to Calumet Harbor IL-
Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN-
Burns Harbor to Michigan City IN-
442 AM CDT Thu Aug 12 2021

This Hazardous Weather Outlook is for portions of the Illinois
nearshore waters of Lake Michigan and the Indiana nearshore
waters of Lake Michigan.

.DAY ONE...Today and Tonight.

Weather hazards expected...

  Elevated Thunderstorm Risk...with an associated:
     Limited Waterspout Risk.
     Limited hail risk...up to quarter size.
     Limited thunderstorm wind gust risk...up to 55 knots.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Friday...
  Limited Thunderstorm Risk.
Wednesday...
  Limited Thunderstorm Risk.

Ratzer

Visit us at http://weather.gov/chicago

Follow us on Facebook, Twitter, and Youtube at:
www.facebook.com/nwschicago
www.twitter.com/nwschicago
www.youtube.com/nwschicago

In the hours before

Special weather statement, Aug 12, 12:09 PM CDT, 2 hours 35 minutes before
Special Weather Statement
National Weather Service Chicago/Romeoville
1209 PM CDT Thu Aug 12 2021

ILZ019-032-121800-
Livingston IL-La Salle IL-
1209 PM CDT Thu Aug 12 2021

...Strong thunderstorms will impact portions of northern Livingston
and southern La Salle Counties through 100 PM CDT...

At 1209 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Wenona to Cornell to near Pontiac.
Movement was east at 30 mph.

HAZARD...Winds in excess of 30 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Streator, Pontiac, Dwight, Wenona, Odell, South Streator, Cornell,
Saunemin, Ransom, Kangley, Long Point, Dana and Emington.

Including the following interstates...
 I-39 near mile marker 41.
 I-55 between mile markers 193 and 216.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4077 8865 4093 8880 4093 8893 4104 8905
      4110 8905 4111 8916 4117 8866 4111 8858
      4111 8848 4097 8829 4076 8837
TIME...MOT...LOC 1709Z 273DEG 27KT 4107 8899 4099 8874 4085 8861

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...30 MPH

Carlaw
Local storm report, Aug 12, 12:52 PM CDT, 1 hour 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
1252 PM CDT THU AUG 12 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1251 PM     FLASH FLOOD      1 S GIBSON CITY         40.46N 88.38W
08/12/2021                   FORD               IL   EMERGENCY MNGR

            SIGNIFICANT FLASH FLOODING OCCURRING IN AND
            AROUND GIBSON CITY, AND POINTS SOUTH AND
            WEST. WATER IS INUNDATING HOMES AND
            BUSINESSES, SEWERS ARE BACKING UP, AND ALL
            ROADS ARE IMPASSABLE. NUMEROUS WATER RESCUES
            CONTINUE.

&&

BB
Special weather statement, Aug 12, 1:09 PM CDT, 1 hour 35 minutes before
Special Weather Statement
National Weather Service Chicago/Romeoville
109 PM CDT Thu Aug 12 2021

ILZ033-039-121900-
Iroquois IL-Ford IL-
109 PM CDT Thu Aug 12 2021

...A strong thunderstorm will impact portions of southeastern Ford
and southern Iroquois Counties through 200 PM CDT...

At 108 PM CDT, Doppler radar was tracking a strong thunderstorm over
Paxton, moving east at 45 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Paxton, Loda, Wellington and Clarence.

Including the following interstate...
 I-57 between mile markers 258 and 268.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4054 8825 4058 8753 4049 8753 4049 8794
      4040 8793 4040 8827
TIME...MOT...LOC 1808Z 268DEG 41KT 4044 8814

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

Carlaw
Local storm report, Aug 12, 1:39 PM CDT, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
139 PM CDT THU AUG 12 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0130 PM     HEAVY RAIN       GIBSON CITY             40.47N 88.37W
08/12/2021  M8.76 INCH       FORD               IL   PUBLIC

            PRIVATE WEATHER STATION REPORTS 8.76 INCHES
            OF RAINFALL SINCE MIDNIGHT. 8.1 INCHES
            OCCURRED WITH MOST RECENT STORMS WHICH BEGAN
            AT 8:30 AM. MULTIPLE 1 HOUR PERIODS WITH
            OVER 2 INCHES OF RAINFALL. LIGHT RAIN
            ONGOING.

&&

WSL
Local storm report, Aug 12, 1:41 PM CDT, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
141 PM CDT THU AUG 12 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0130 PM     HEAVY RAIN       4 WNW GIBSON CITY       40.48N 88.45W
08/12/2021  M6.74 INCH       FORD               IL   PUBLIC

            PRIVATE WEATHER STATION REPORTS 6.74 INCHES
            SINCE MIDNIGHT. 5.89 INCHES OCCURRED WITH
            MOST RECENT STORMS SINCE 8 AM. LIGHT RAIN
            ONGOING.

&&

WSL
Local storm report, Aug 12, 2:16 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
216 PM CDT THU AUG 12 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0214 PM     FLASH FLOOD      1 SE GIBSON CITY        40.46N 88.37W
08/12/2021                   FORD               IL   EMERGENCY MNGR

            WATER RESCUES CONTINUE AT A SENIOR CITIZENS
            CENTER THAT WAS INUNDATED WITH WATER. MOST
            ROADWAYS REMAIN IMPASSABLE.

&&

BB

The office that day

Everything else NWS Chicago, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 11, 8:57 PM CDTSevere Thunderstorm WarningLOTDuPage, Kane48 min
Aug 11, 9:43 PM CDTSevere Thunderstorm WarningLOTCook, DuPage26 min
Aug 12, 12:45 AM CDTSpecial Weather StatementLOTKendall45 min
Aug 12, 1:31 AM CDTSpecial Weather StatementLOTLivingston44 min
Aug 12, 2:13 AM CDTSevere Thunderstorm WarningLOTFord, Iroquois, Kankakee, Livingston47 min
Aug 12, 2:22 AM CDTSpecial Weather StatementLOTWill38 min
Aug 12, 2:27 AM CDTSpecial Weather StatementLOTWill33 min
Aug 12, 2:30 AM CDTSevere Thunderstorm WarningLOTKankakee, Will29 min
Aug 12, 2:46 AM CDTSpecial Marine WarningLOT89 min
Aug 12, 2:50 AM CDTSpecial Weather StatementLOTLaSalle40 min
Aug 12, 2:55 AM CDTSevere Thunderstorm WarningLOTCook50 min
Aug 12, 3:02 AM CDTSevere Thunderstorm WarningLOTLaSalle43 min
Aug 12, 3:16 AM CDTSpecial Weather StatementLOTGrundy, Kendall, Will44 min
Aug 12, 3:43 AM CDTSpecial Weather StatementLOTDuPage, Kane, Kendall, Will47 min
Aug 12, 3:51 AM CDTSpecial Weather StatementLOTFord, Iroquois39 min
Aug 12, 4:59 AM CDTSpecial Weather StatementLOTLivingston31 min
Aug 12, 8:01 AM CDTSpecial Weather StatementLOTFord29 min
Aug 12, 8:22 AM CDTSevere Thunderstorm WarningLOTFord, Iroquois68 min
Aug 12, 9:27 AM CDTAreal Flood AdvisoryLOTFord2 hr
Aug 12, 9:30 AM CDTSpecial Weather StatementLOTFord45 min
Aug 12, 9:59 AM CDTFlash Flood WarningLOTFord5 hr
Aug 12, 12:01 PM CDTAreal Flood AdvisoryLOTFord4 hr
Aug 12, 12:09 PM CDTSpecial Weather StatementLOTLivingston51 min
Aug 12, 1:09 PM CDTSpecial Weather StatementLOTIroquois51 min
Aug 12, 2:59 PM CDTAreal Flood WarningLOTFord19 hr
Aug 12, 2:43 AM CDTSpecial Weather StatementLOTLake47 min
Aug 12, 2:51 AM CDTSpecial Weather StatementLOTJasper, Lake, Newton, Porter54 min
Aug 12, 4:20 AM CDTSpecial Weather StatementLOTBenton, Newton40 min
Aug 12, 4:30 AM CDTSevere Thunderstorm WarningLOTJasper, Newton45 min

Nearby

Small Craft Advisories in Illinois, 2021Every small craft advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.